Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

On Noether's rationality problem for cyclic groups over $ \mathbb{Q}$


Author: Bernat Plans
Journal: Proc. Amer. Math. Soc. 145 (2017), 2407-2409
MSC (2010): Primary 12F10, 12F20, 13A50, 14E08, 11R18, 11R29
DOI: https://doi.org/10.1090/proc/13438
Published electronically: November 30, 2016
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ p$ be a prime number. Let $ C_p$, the cyclic group of order $ p$, permute transitively a set of indeterminates $ \{ x_1,\ldots ,x_p \}$. We prove that the invariant field $ \mathbb{Q}(x_1,\ldots ,x_p)^{C_p}$ is rational over $ \mathbb{Q}$ if and only if the $ (p-1)$-th cyclotomic field $ \mathbb{Q}(\zeta _{p-1})$ has class number one.


References [Enhancements On Off] (What's this?)

  • [1] Francesco Amoroso and Roberto Dvornicich, A lower bound for the height in abelian extensions, J. Number Theory 80 (2000), no. 2, 260-272. MR 1740514, https://doi.org/10.1006/jnth.1999.2451
  • [2] Shizuo Endô and Takehiko Miyata, Invariants of finite abelian groups, J. Math. Soc. Japan 25 (1973), 7-26. MR 0311754
  • [3] Akinari Hoshi, On Noether's problem for cyclic groups of prime order, Proc. Japan Acad. Ser. A Math. Sci. 91 (2015), no. 3, 39-44. MR 3317750, https://doi.org/10.3792/pjaa.91.39
  • [4] H. W. Lenstra Jr., Rational functions invariant under a finite abelian group, Invent. Math. 25 (1974), 299-325. MR 0347788
  • [5] H. W. Lenstra Jr., Rational functions invariant under a cyclic group, Proceedings of the Queen's Number Theory Conference, 1979 (Kingston, Ont., 1979) Queen's Papers in Pure and Appl. Math., vol. 54, Queen's Univ., Kingston, Ont., 1980, pp. 91-99. MR 634683
  • [6] J. Myron Masley and Hugh L. Montgomery, Cyclotomic fields with unique factorization, J. Reine Angew. Math. 286/287 (1976), 248-256. MR 0429824
  • [7] J. Barkley Rosser and Lowell Schoenfeld, Approximate formulas for some functions of prime numbers, Illinois J. Math. 6 (1962), 64-94. MR 0137689

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 12F10, 12F20, 13A50, 14E08, 11R18, 11R29

Retrieve articles in all journals with MSC (2010): 12F10, 12F20, 13A50, 14E08, 11R18, 11R29


Additional Information

Bernat Plans
Affiliation: Departament de Matemàtiques, Universitat Politècnica de Catalunya, Av. Diagonal, 647, 08028 Barcelona, Spain
Email: bernat.plans@upc.edu

DOI: https://doi.org/10.1090/proc/13438
Keywords: Noether's problem, rational field extension, cyclic group, cyclotomic field
Received by editor(s): May 30, 2016
Received by editor(s) in revised form: August 3, 2016
Published electronically: November 30, 2016
Additional Notes: This research was partially supported by grant 2014 SGR-634 and grant MTM2015-66180-R
Communicated by: Romyar T. Sharifi
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society